European Radiology

, Volume 12, Issue 6, pp 1366–1369

Gluteal mass in a bodybuilder: radiological depiction of a complication of anabolic steroid use

  • Khalid Al-Ismail
  • William C. Torreggiani
  • Peter L. Munk
  • Savvas Nicolaou
Musculoskeletal

DOI: 10.1007/s00330-001-1169-1

Cite this article as:
Al-Ismail, K., Torreggiani, W.C., Munk, P.L. et al. Eur Radiol (2002) 12: 1366. doi:10.1007/s00330-001-1169-1

Abstract.

The use of anabolic steroids by bodybuilders is relatively common and associated with many side effects. Local side effects include tissue necrosis and soft tissue infection at the injection site. Systemic effects may be early epiphyseal closure in the immature skeleton, testicular atrophy, sterility, acne, gynaecomastia and liver disorders such as hepatitis. We report an unusual case of a bodybuilder who developed a large painful inflammatory soft tissue mass in his gluteal area. Multi-modality imaging showed direct evidence revealing the underlying cause of the mass being depot steroid injections.

Anabolic steroids Bodybuilder MR imaging CT Gluteal mass Side effects 

Copyright information

© Springer-Verlag 2001

Authors and Affiliations

  • Khalid Al-Ismail
    • 1
  • William C. Torreggiani
    • 1
  • Peter L. Munk
    • 1
  • Savvas Nicolaou
    • 1
  1. 1.Department of Radiology, Vancouver General Hospital and the University of British Columbia, 899 West 12th Avenue, Vancouver, BC, Canada V5Z 1M9Canada

Personalised recommendations